I have a friend who is a naturopathic physician who raves about using dilantin for this purpose. As you may know a "self-published" book by a vanity publisher came out a while back proclaiming the vcirtues of dilantin for everything from acne to airsickness (joking). The studies regarding dilantin are, to my knowledge, largely anecdotal, and there have not been good double-blind studies regarding the effectiveness of this drug. The trouble is with your situation is that there is a placebo affect, and whether or not your improvement was due to the use of the drug is open to question. I see you have posted elsewhere, and am not suggesting you are a "plant", however the internet alternative medicine bulleten boards are full of posts regarding the nenefits of dilantin. There seems to be a concerted marketing effort to promote this drug for unapproved purposes. That being said,k I have no opinion as to the effectiveness or safety of dilantin. As you know, it is primarily an anti-siezure medication. Among the side effects for women in general is that in some cases the drug causes facial disfigurement and is directly linked to tooth destruction. While the risk-benefit situation may justify this drug for use in life-threatening siezures, or status epilepticus, I am not sure the risks don;t outweigh the benefits for treatment of depression. There are many other drugs available for depression, approved by the FDA, that have minimal side affects.
Caregiver222, you are extremly misinformed to say the least. To pick apart everything that is wrong and exaggerated in your post would take hours, however, I can point in you in the right direction so you don't mislead people again. The so called, "Vanity publisher", is Jack Dreyfus whom has spent over 70 million dollars of his own money to get Phenytoin (Dilantin) tested and approved for a plethora of conditions ranging from migraines to ADHD. In addition, he has sent his book to nearly every physician and psychologist across the country with little to no success. Just go here, http://www.remarkablemedicine.com/, and feel free to view the clinical studies (not anecdotal accounts) that support Dilantin's use.
With due respects, I've read the book, and can interpret double-blind studies and differentiate them from anecdotal information quite well. The fact this person has seventy million dollars and promotes anake oil tells me that all the money in the world cannot help with improving one's intellectual acuity. I believe sincerely that Dilantin is a drug with many side effects, and irreverseable disfigurement and dental issues has been well established. Sometimes minor. Sometimes major. The effect on brain function is not clearly understood. I have little respect for Jack Dreyfus and his vanity publisher. His motivations I shall leave for the life-force to ascertain. That being said, I encourage everyone to make their own decisions and is snake oil, copper bracelets and witchcraft are your thing, feel free. That's what freedom is all about. I believe dilantin is an effective anti-siezure medications that should only be prescribed as a last resort to prevent status epilepticus. The benefits of good diet, nutrition and exercise will, in my humble opinion do more in most cases than a truckload of dilantin. There is a reason that physicians don't pay attention to Jack Dreyfus and it has nothing to do with a conspiracy.
It's been a long time since this topic was opened, but it's still being read, so I'll add my two cents.
When I was fifteen, back in '67, my father went out of control, and my reaction was a great deal of anger. This was not acceptable in the Deep South, for a female. Reader's Digest had a article by said quack doctor (I read it, too), and she hauled me off to our own quack. He promptly put me on Dilantin, orange capsules. I nearly flunked 10th grade. I hallucinated, my thinking was slowed, had a "shadow voice" that repeated my thoughts. My memory was shot, couldn't concentrate, and I became really depressed. I then tried to kill myself by taking all but two capsules, figuring that my mother wouldn't think to check and count to see how many should be left. Didn't take me to the hospital, but I "slept" for over 24 hours. I refused to continue to take it, which was dangerous, but, as I wasn't taking it for seizures, meh. I don't think they knew about the possibility of it causing a seizure due to abrupt cessation in those days, anyway. My grades went back to "A"s the next year, but too late: my GPA was ruined.
It turned out that I had two brain tumors that were next to my cerebellum, on each side, and a radiologist once said my cerebellum appeared smaller than normal, so who knows - compression or Dilantin. They were discovered in my forties.
Bad teeth, but still have them. I'm 64 now.
P.S. I contacted Reader's Digest about getting a reprint around 25 years ago, and they denied ever printing the article.